Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 89, NWS Albuquerque, NM

July 13, 2001Harding County, Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 13, 2001, 5:43 PM MDT for Harding County, Quay County, New Mexico. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 13, 2001, 5:43 PM MDT (23:43 UTC)
Expired
Jul 13, 2001, 6:45 PM MDT
In force
62 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Harding County, NM, Quay County, NM

What was reported inside it

TimeReportWhereRemark
Jul 13, 6:03 PM MDTHail 1.75Logan, NMMarble to golfball hail covered the ground at Logan.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 132345
SVRABQ
NMC021-037-140045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
543 PM MDT FRI JUL 13 2001

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN QUAY COUNTY IN EAST CENTRAL NEW MEXICO
  EXTREME SOUTHEASTERN HARDING COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 645 PM MDT

* AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF LOGAN...OR ABOUT 16 MILES EAST
  OF TUCUMCARI...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTHEAST OF LOGAN AT 605 PM MDT

SEVERE STORMS PRODUC7E DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3522 10360 3512 10342 3551 10302 3566 10329

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:30 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 13, 3:30 PM MDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 PM MDT FRI JUL 13 2001

...FLASH FLOOD WATCH ACROSS NORTHEAST NEW MEXICO TONIGHT...

THE UPPER LEVEL RIDGE OVER TEXAS HAS NUDGED INTO NEW MEXICO THIS
AFTERNOON. GREATER AMOUNTS OF RESIDUAL MOISTURE FROM LAST NIGHTS MCC
HAS MOVED IN ACROSS THE NORTHEAST AND INTO THE RIO GRANDE VALLEY.
EAST WINDS HAVE GIVEN WAY TO SOUTH AND SOUTHEAST WINDS. MOISTURE IS
QUITE ABUNDANT AND SHOULD REMAIN AROUND THE STATE FOR THE NEXT FEW
DAYS.

CONVECTION IS AGAIN FIRING ACROSS THE STATE WITH THE MOUNTAINS AND
OTHER ELEVATED HEAT SOURCES ACTING AS A PRIMARY FOCUS. THE AREA OF
GREATEST CONCERN IS THE SANGRE DE CRISTO MOUNTAINS AND ADJACENT
HIGHLANDS. THUNDERSTORM CLUSTER HAS ALREADY DEVELOPED AND AT LEAST
ONE LOW LEVEL OUTFLOW BOUNDARY EXTENDS FROM NEAR RATON TO TUCUMCARI.
INDICATIONS ARE THAT AN MCS IS LIKELY TO FORM OVER NORTHEAST NEW
MEXICO AND RIDE THE BOUNDARY DOWN INTO QUAY OR CURRY COUNTY AND INTO
THE TEXAS PANHANDLE BY SUNRISE SATURDAY. GREATEST THREAT APPEARS TO
BE STRONG WINDS AND FLOODING POTENTIAL. HAIL IS ALSO POSSIBLE THIS
EVENING.

EXTENDED PERIODS READ LIKE A BROKEN AUDIO WAVE FILE. PARTLY CLOUDY
WITH A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS. CHANGES IN THE
WEATHER PATTERN WILL BE SUBTLE AND THEREFORE NO GREAT VARIATIONS ARE
LIKELY IN THE EXTENDED PERIODS.

ABQ BB 069/095 067/093 066 33213
SAF BB 060/090 061/089 060 33324
TCC BB 068/092 068/091 066 33524

.ABQ...NONE.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:57 PM MDTSevere Thunderstorm WarningABQColfax, Union33 min
Jul 13, 3:25 PM MDTFlash Flood WarningABQColfax, Union65 min
Jul 13, 4:26 PM MDTFlash Flood WarningABQColfax, Union64 min
Jul 13, 4:38 PM MDTSevere Thunderstorm WarningABQQuay67 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.